Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


STILL FIGHTING
Oct 19, 2008

I WAS DIAGNOSED AS BEING CO INFECTED HIV/HBV IN FEBRUARY I WAS STARTED OM ATRIPLA WHEN ALT/AST WERE NORMAL. IN JULY MY BLOOD TEST SHOWED THAT MY LIVER ENZYMES WERE HIGH I WAS THEN SWITCHED TO REYATAZ NORVIR AND TRUVADA - I ALSO HAD A LIVER ULTRASOUND WHICH SHOWED NOTHING. I THEN WAS REFERRED TO A GASTO WHO ADVISED MY INFECTIOUS DISEASE DOC THAT SINCE I WAS ASYMPTOMATIC AND THAT PRIOR TO TREATMENT MY LIVER ENZYMES WERE NORMAL I SHOULD DISCONTINUE THE TRUVADA AND CONTINUE THE OTHER DRUGS MY INFECTIOUS DISEASE DOC HOWEVER KEPT ME ON TRUVADA BUT ADDED KALETRA WHILE REMOVING REYATAZ and NORVIR FROM THE REGIMEN. AS FAR AS HIV MY STATS AND BEEN GREAT I AM UNDETECTABLE AND I HAVE A GREAT CD4 COUNT. SHOULD I BE WORRIED THAT MY INFECTIOUS DISEASE DOC DID NOT HEED THE GASTO DOC'S RECOMMENDATION?

Response from Dr. McGovern

I would like to know a few more details before I could make a judgment call.

First of all, I don't know the level of abnormalities of your liver tests, but would suspect that some of these changes are related to "immune reconstitution" whereby your immune system is getting better on your HIV therapy, but may be responding to the HBV proteins in your liver.

Sometimes, LFTs (liver function tests) can increase right before "HBV seroconversion". This would mean that your HBV infection is becoming less active.

Sometimes, LFTs go up from drug toxicity. I think this is less likely.

The degree of LFT elevations are important and the degree of underlying liver disease is also important. In a patient with cirrhosis, markedly abnormal LFTs can be serious. I do not suspect that based on your history.

You have not described a liver biopsy, but if your doctors think this is chronic infection, I would favor one, especially if there is concern that there could be drug toxicity. Again, I suspect that HBV is the more likely culprit. However, if there are no reasons to suspect advanced liver disease, it is simply reasonable to continue your dually active medications (with activity against HIV and HBV) without a tissue specimen and follow your blood tests over time.

You should also have monitoring of your prothrombin time to be certain the liver is functioning normally. Any elevation of bilirubin should be fractionated to be certain it is not up due to direct bilirubin. I would continue your Truvada (plus your other HIV meds) and monitor your HBV DNA and HBeAg (if positive) over time to see how you are doing.

You should also get serial ultrasounds every six months and AFP to follow your overall liver health.

Finally, if you develop right upper quadrant pain, nausea, severe fatigue, jaundice or dark urine, call your doctor right away to be seen.

Hope this is helpful. I suspect you will do well with careful follow-up.



Previous
low cd4 on peg interferon
Next
Always a confusing subject, so far

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement